Iowa, 2003

High Wind in Iowa, June 10, 2003

June 10, 2003 · NWS DVN · 4 events in 4 counties and zones

A strong low level jet developed thunderstorms in western Iowa that moved rapidly east. Strong mid level winds allowed a wake low to develop that brought sustained winds of 35 to 45 mph for 15 minutes with gusts to 60 mph to parts of eastern Iowa.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
$200,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low level jet developed thunderstorms in western Iowa that moved rapidly east. Strong mid level winds allowed a wake low to develop that brought sustained winds of 35 to 45 mph for 15 minutes with gusts to 60 mph to parts of eastern Iowa. A Centurion Aircraft was flipped over at the Cedar Rapids Airport (KCID) where a gust to 49 knots (56 mph) was recorded along with damage to buildings. As the wake low passed just south of the Cedar Rapids Airport, a pressure difference of 5.8 mb (0.17 inches) was observed between KCID and KIOW (Iowa City Airport). Just south of Oxford Junction, a private weather company recorded a 2 mb (0.06 inch) pressure drop in 5 minutes as the wake low approached. The area affected was Southern Linn, Southern Jones, far Northern Cedar, and Southern Jackson counties. Numerous 8 inch tree limbs and power lines were down in Cedar Rapids. Across Southern Jones and Northern Cedar counties, numerous reports of tree limbs and power lines down were reported in or near Martelle, Olin, Wyoming, Oxford Junction, Mechanicsville, Stanwood, and Clarence. In Maquoketa, a 12 foot tree limb just missed a house and a garage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 10, 2:30 AM CST, 36 minutes earlier.

Area forecast discussion, Jun 10, 2:30 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CDT TUE JUN 10 2003

SURFACE LOW PRESSUE WAS CENTERED OVER NW IOWA AT 07Z WITH COLD FRONT
EXTENDING THROUGH EASTERN NE AND CENTRAL KS. WARM FRONT EXTENDED
SOUTHEAST FROM THE LOW INTO SE IA.  NICE CONVECTIVE COMPLEX MOVING
ESE THROUGH S CENTRAL AND SE IA AND NRN MO EARLY THIS MORNING. LINE
OF STRONG TSRA BEHAVING THEMSELVES SO FAR THIS MORNING WITH UPSTREAM
ASOS/AWOS REPORTS WITHIN THE LAST HOUR SHOWING GUSTS AROUND 40MPH.
TIMING SUGGESTS LINE OF STORMS WILL BE OVER MS RIVER BY 0930Z AND
EXITING SERN CWA AROUND 12Z.  STORMS ARE MOVING INTO MORE STABLE
AIRMASS WITH TEMPS IN THE MID 60S AND UPPER 50 DEWPOINTS OVER WEST
CENTRA IL...THUS SEVERE POTENTIAL SHOULD CONTINUE TO DIMINISH.  SE
IA AND NEARBY AREAS OF MO/IL SHOULD GET A GOOD  DRENCHING THOUGH.
KDMX 88D PCPN ESTIMATES SHOWING 1 TO 1.5 INCHES OVER THEIR SERN
CWA...AND WOULD EXPECT SIMILAR AMOUNTS SOUTH OF I80.

MODELS ARE HAVING TROUBLE RESOLVING SYNOPTIC SITUATION THROUGH THE
PERIOD.  EVEN IN THE SHORT TERM THERE ARE SIGNIFICANT DIFFERENCES.
MODELS VERIFIED POORLY AT 06Z ON THEIR 6HR FCSTS OF THE SURFACE LOW
POSITION AND STRENGTH.  THE GFS WAS BY FAR THE WORST SHOWING A
DEEPER LOW OVER SWRN MN.  THE ETA/NGM WERE ALSO TOO FAR NORTH WITH
THE LOW BUT NOT AS BAD AS THE GFS.  IN THE SHORT TERM WILL THROW OUT
THE GFS SOLUTION SINCE IT MOVES THE LOW OFF TO THE EAST MUCH FASTER
THAN THE OTHER MODELS.  WILL GO CLOSER TO THE ETA
SOLUTION...POSITIONING COLD FRONT/TROUGH OVER NW CWA BY 18Z. WILL
HAVE TO MONITOR CURRENT CONVECTION AND MAKE LAST MINUTE TWEEKS TO
THE GRIDS.  GOING FORECAST LOOKS IN GOOD ORDER FOR THIS AFTERNOON
AND EVENING WITH CHANCE POPS NW AND LIKELY SE WHERE CONDITIONS WILL
BE MOVE FAVORABLE FOR CONVECTION LATE THIS AFTERNOON AND EARLY
EVENING.  THERE MAY BE A MINIMAL SEVERE THREAT OVER THE SOUTHEAST
CWA WITH CAPES EXPECTED TO BE AROUND 1500 J/KG.

AFTER THIS EVENING...QUESTION IS WHERE THE FRONT WILL STALL OUT.
GFS/UKMET CONTINUE TO DRIVE FRONT INTO CENTRAL MO WHILE ETA/NGM KEEP
JUST SOUTH OF THE IA/MO BORDER.  BASED ON WNW MID LEVEL FLOW AND
STRONG PRESSURE RISES BEHIND FRONT EARLY THIS MORNING...WILL
CONTINUE TO LEAN TOWARD THE GFS/UKMETS SOUTHERN SOLUTION AND LEAVE
FORECAST DRY FOR WEDNESDAY AND EARLY THURSDAY.  NE SURFACE FLOW
OVER CWA WILL KEEP TEMPS MORE IN LINE WITH COOLER MAV GUIDANCE.
MODELS SHOW FRONT CREEPING BACK NORTH LATE THURSDAY AND FRIDAY AS A
WEAK SHORT APPROACHES FROM THE CENTRAL PLAINS AND WILL KEEP CURRENT
FORECAST INTACT...WITH BEST POPS SOUTH NEAR THE BOUNDARY. RAINS OVER
SOUTHERN CWA THIS MORNING AND THREAT OF MORE RAIN THIS
AFTERNOON/EVENING WILL PRIME SOILS FOR A POSSIBLE HEAVY RAIN EVENT
LATE THIS WEEK.  GFS/UKMET BOTH SHOW A WAVE MOVING ALONG BOUNDARY
FRIDAY...SUGGESTING POTENTIAL FOR A HEAVY RAIN AND WILL UPDATE ESF
ISSUED MONDAY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Jun 9, 2:35 PM CST, 12 hours 31 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 PM CDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT AND TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA LATE
TONIGHT. THE GREATEST THREAT OF THUNDERSTORMS WILL BE AFTER
MIDNIGHT...WITH THE PRIMARY SEVERE THREAT BEING DAMAGING WINDS AND
LARGE HAIL.  THERE IS A LOW RISK OF LOCALLY HEAVY RAIN.

LOW PRESSURE DEVELOPING OVER THE PLAINS WILL MOVE EAST INTO SOUTHERN
MINNESOTA BY TUESDAY MORNING. A COLD FRONT WILL EXTEND SOUTH OF THE
LOW ACROSS CENTRAL IOWA. MOIST...UNSTABLE AIR RUSHING NORTHWARD
AHEAD OF THE COLD FRONT...AND AN UPPER LEVEL DISTURBANCE MOVING OUT
OF THE PLAINS...WILL TRIGGER DEVELOPMENT OF A THUNDERSTORM COMPLEX
OVER EASTERN NEBRASKA AND NORTHWEST IOWA THIS EVENING. THESE
THUNDERSTORMS WILL MOVE EAST...REACHING THE MISSISSIPPI VALLEY AFTER
MIDNIGHT IN THE FORM OF A SQUALL LINE. IF THESE STORMS MAINTAIN
THEIR INTENSITY DURING THE NIGHT...DAMAGING WINDS WILL BE POSSIBLE
ACROSS PORTIONS OF EASTERN IOWA...NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI EARLY TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY
THUNDERSTORMS ARE EXPECTED TO REDEVELOP NEAR A COLD FRONT LOCATED
JUST ALONG THE MISSISSIPPI RIVER TUESDAY AFTERNOON. THESE STORMS MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL AS THEY MOVE THROUGH NORTHWEST
AND WEST CENTRAL ILLINOIS DURING THE AFTERNOON.

AFTER A MID WEEK BREAK IN THE THUNDERSTORM ACTIVITY...THUNDERSTORMS
WILL AGAIN THREATEN REGION LATE IN THE WEEK.  WAVES OF LOW PRESSURE
MOVING ALONG A STALLED FRONTAL BOUNDARY OVER MISSOURI AND SOUTHERN
ILLINOIS...WILL PROVIDE A CHANCE OF THUNDERSTORMS THURSDAY THROUGH
SUNDAY. THERE WILL BE RISK OF HEAVY RAIN AND FLOODING LATE THIS WEEK
ALONG THIS STALLED FRONT.  THE AREA MOST AT RISK OF SEEING FLOODING
AT THIS TIME APPEARS TO BE SOUTHEAST IOWA...WEST CENTRAL ILLINOIS
AND NORTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING OVER EASTERN IOWA
AND OVER MUCH OF THE AREA AFTER MIDNIGHT.  ACTIVATION OF SPOTTER
NETWORKS ALONG AND EAST OF THE MISSISSIPPI RIVER...MAY ALSO BE
REQUIRED TUESDAY AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

ERVIN

In the hours before

Local storm report, Jun 10, 2:16 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
316 AM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0314 AM    IOWA                      IA   45 MPH TSTM GUST
06/10/03                                  REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL
                                          ALONG INTERSTATE 80.

0314 AM    AMANA                     IA   2 TO 3 INCH DIAMETER
06/10/03   IOWA                           LIMBS BLOWN DOWN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Linn

When
June 10, 3:06 AM CST
Where
Linn forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500,000
Crop damage
$50,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

KCID ASOS measured 49 knots

High Wind, Cedar

When
June 10, 3:25 AM CST to 4:15 AM CST
Where
Cedar forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Crop damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Damage in Mechanicsville, Stanwood, and Clarence

High Wind, Jones

When
June 10, 3:25 AM CST to 4:15 AM CST
Where
Jones forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$100,000
Crop damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Measured 1 S Oxford Jct

High Wind, Jackson

When
June 10, 4:15 AM CST to 5:10 AM CST
Where
Jackson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Crop damage
$50,000
Reported by
NEWSPAPER
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

12 foot limb just missed a house in Maquoketa

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367731, 5367732, 5367733, 5367734.